Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Ankle swelling due to blood pressure medicine, splotchy blood marks, no pain or sensitivity, Could tight shoes be blocking blood flow?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2006
Answered : 520 Questions
Question
I take blood pressure medicine that causes some level of daily swelling around my ankles. Most days there is a puffiness by the end of the day. Tight dress shoes often seem to increase the swelling. After a night's sleep, the swelling generally is gone. I am traveling now and wearing walking/trail type shoes. I am walking a great deal each day. There is now what looks like internal bleeding higher above the ankle and at the level of the top of the sock line (most pronounced there). The bleeding is ONLY on the interior of the ankles and not on the outside of the legs. There are splotchy like blood marks in evidence below that more intense area. There is neither pain nor sensitivity to touch. I will be returning to the USA on Saturday morning.
1. Could the more tight fitting shoes be blocking blood flow that ordinarily resulted in puffiness and now XXXXXXX bleeding?
2. I am wearing new socks (some type of high performance synthentic designed to make your feet cooler). Could there be an allergic reaction?
3. Is there some thing more serious possible that could cause blood clots while flying home from Europe?

Thank you for your counsel.
Posted Mon, 4 Jun 2012 in Skin Hair and Nails
 
 
Answered by Dr. Gaurang Krishna 1 hour later
Hello

Thanks for writing in.

I appreciate the clear pics you have attached.

The blood clots (purpura) may be due to a condition called the Pigmented Purpuric Dermatoses or Schamberg's disease.

It is not a serious condition at all and is quite common in the middle age group and the elderly. It occurse becuase of slight inflammation of the fine capillaries and is aggravated by physical stress.
The spots clear on their own in some time. Often they may leave a black XXXXXXX which resolves very gradually.

The second possibility may be of venous stasis (sluggish blood flow) in the legs.
Actually this condition explains your foot swellings too.

DO you notice any enlarged veins on your legs?

This condition is diagnosed by a test called the Color Doppler.
You must see a dermatologist once you return home.

This seems unrelated to your allergic reaction to your socks.

I do not anticipate anything acutely serious with this. However it should be evaluated as soon as possible.

I hope I have answered your query. Should you have any further questions, please do not hesitate to ask me,

Thanks
Above answer was peer-reviewed by
 
Follow-up: Ankle swelling due to blood pressure medicine, splotchy blood marks, no pain or sensitivity, Could tight shoes be blocking blood flow? 15 minutes later
THERE IS NO VEIN ELEVATION OF ANY KIND. NOTHING IS VISIBLE. YOUR DIAGNOSIS SEEMS REASONABLE. I HAVE ALSO FORWARDED IMAGES TO MY PHYSICIAN IN USA. I WILL FORWARD YOUR DIAGNOSIS AS WELL. LASTLY, AFTER TESTS ARE.COMPLETE MAY I SEND YOU RESULTS?

KIND REGARDS,
XXXXXXX MILIVOJEVIC
 
 
Answered by Dr. Gaurang Krishna 14 minutes later
Yes, Sure.
that will be so kind of you.

I will await your test results...

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor